Antibiotics and diarrhea have a number of connections. For example, diarrhea is a common adverse effect of many antibiotic medications. Treatment with antibiotics can also cause antibiotic-associated diarrhea, which is a disease that results from the death of the normal gastrointestinal bacteria. Additionally, various infectious causes of diarrhea can be treated with antibiotic medications.
Many antibiotic medications cause diarrhea as a side effect. The macrolide class of antibiotics, which includes the drugs clarithromycin, azithromycin, and erythromycin, commonly causes diarrhea. Tetracycline medications including tetracycline, demeclocycline, and minocycline can also cause diarrhea. Gastrointestinal problems ranging from nausea to diarrhea are often seen with the cephalosporin antibiotics, including cephalexin, cefepime, and ceftriaxone.
Antibiotic-associated diarrhea is another link between antibiotics and diarrhea. This is a condition that develops after starting antibiotic therapy to treat an infection. Along with killing the bacteria causing the infection, the antibiotic kills many of the harmless bacterial species living in the gastrointestinal tract. As a result, patients are susceptible to infection with the Clostridium difficile (C. diff) bacteria, which results in diarrhea. This disease is known by the names antibiotic-associated diarrhea, pseudomembranous colitis, and C. diff-associated diarrhea.
Although it may seem counterintuitive, antibiotic-associated diarrhea is treated with antibiotics. First, however, the antibiotic that initially caused the antibiotic-associated diarrhea is stopped. Simple cases can then be treated with the antibiotic metonidazole. More severe cases might require treatment with vancomycin, a stronger antibiotic. Some doctors also use probiotic agents in patients with antibiotic-associated diarrhea in an effort to repopulate their gastrointestinal tracts with beneficial bacterial species.
One question that might arise when considering antibiotics and diarrhea, especially if the diarrhea begins after treatment with an antibiotic is initiated, is whether the diarrhea is a side effect or is antibiotic-associated diarrhea. The sequence of events is important in determining the cause. Diarrhea that is a medication side effect typically starts soon after the antibiotics are started. In contrast, antibiotic-associated diarrhea usually doesn’t start until one to two weeks after the antibiotics were initiated. If there is any confusion, antibiotic-associated diarrhea can be confirmed by looking for C. diff toxins in the stool.
Another connection between antibiotics and diarrhea is that diarrhea may be caused by the infection that the medications are being used to treat. Traveler’s diarrhea, for example, is typically caused by the bacteria Escherichia coli; a number of antibiotics work well to eradicate the infection and stop the diarrhea. Diarrhea caused by the bacterial species Yersinia enterocolitica, Listeria monocytogenes, and Salmonella enteriditis is often responsive to antibiotic medications.